Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Lincoln, IL

April 1, 2024Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 1, 2024, 8:34 PM CDT for Clark County, Edgar County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2024, 8:34 PM CDT (01:34 UTC)
Expired
Apr 1, 2024, 11:00 PM CDT
In force
2 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 125 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 8:55 PM CDTRAIN 1.04Edgar County Airport, ILAWOS station KPRG Edgar Co. Arpt.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
-167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WGUS53 KILX 020134
FFWILX
ILC023-045-020400-
/O.NEW.KILX.FF.W.0006.240402T0134Z-240402T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
834 PM CDT Mon Apr 1 2024

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Clark County in east central Illinois...
  Southern Edgar County in east central Illinois...

* Until 1100 PM CDT.

* At 832 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen in the last hour from the northwest corner of Clark 
  County to near Paris. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Paris, Casey, Kansas, Westfield, Vermilion, Edgar County Airport, 
  Edgar and Clarksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3948 8801 3948 8796 3953 8796 3978 8768
      3978 8753 3966 8753 3964 8753 3962 8753
      3961 8753 3959 8753 3949 8770 3929 8801

FLASH FLOOD...RADAR INDICATED

$$

Geelhart
1 follow-up statement
715 
WGUS73 KILX 020358
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1058 PM CDT Mon Apr 1 2024

ILC023-045-020408-
/O.EXP.KILX.FF.W.0006.000000T0000Z-240402T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IL-Edgar IL-
1058 PM CDT Mon Apr 1 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM CDT THIS EVENING FOR 
NORTHWESTERN CLARK AND SOUTHERN EDGAR COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Tuesday for 
portions of central, east central, southeast, and west central 
Illinois.

&&

LAT...LON 3948 8801 3948 8796 3953 8796 3978 8768
      3978 8753 3966 8753 3964 8753 3962 8753
      3961 8753 3959 8753 3949 8770 3929 8801

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 8:22 PM CDT, 12 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms are expected this afternoon and tonight with severe storms possible area-wide. An Enhanced Risk for thunderstorms exists for the southern half of central IL tonight.
  • Rainfall of 1-3" is expected across central IL with a 20% chance of over 3" of rain tonight.
  • Tuesday night through Wednesday night, snow showers are expected mainly north of Lincoln. There is a 50% chance for 0.5" of snow accumulations, mainly on grassy surfaces.
  • Near-freezing temperatures are forecast Wednesday through Friday nights.
  • Southwest winds will gust to 35 to 45 mph on Tuesday across east-central IL. Northwest winds with gusts to 35 to 45 mph are expected area-wide on Wednesday.
Area forecast discussion, Apr 1, 8:22 PM CDT, 12 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
822 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms are expected this afternoon and
  tonight with severe storms possible area-wide. An Enhanced Risk
  for thunderstorms exists for the southern half of central IL
  tonight.

- Rainfall of 1-3" is expected across central IL with a 20% chance
  of over 3" of rain tonight.

- Tuesday night through Wednesday night, snow showers are expected
  mainly north of Lincoln. There is a 50% chance for 0.5" of snow
  accumulations, mainly on grassy surfaces.

- Near-freezing temperatures are forecast Wednesday through Friday
  nights.

- Southwest winds will gust to 35 to 45 mph on Tuesday across
  east-central IL. Northwest winds with gusts to 35 to 45 mph are
  expected area-wide on Wednesday.

&&

.UPDATE...
Issued at 821 PM CDT Mon Apr 1 2024

A line of showers and storms continues between the I-70 and I-72
corridor this evening. Main concern with these storms in the near
term is for flooding with repeated rounds moving over the same
area. Pre-storm conditions indicated that around 1.5/1hr rain
rates or 2.0/3hr rates would be sufficient for flash flooding to
occur, and we are seeing some pockets of this with some warnings
already in effect. HREF LPMM indicated that storm total precip
amounts of 2-4 inches were possible along with some locally higher
amounts. Meanwhile, outflow/cold pool from ongoing convection
places the effective frontal boundary roughly just north of the
I-70 corridor this evening. This and areas south will be the
primary area to keep a close eye on additional severe storms this
evening. 01Z SPC meso-analysis indicated a tight instability
gradient near the effective front with around 1000 J/kg MLCAPE
south of the boundary superimposed by an area of strong deep layer
shear. While the severe threat thus far has been mainly
associated with a couple hail cores, a tornado threat continues
near the front. The severe threat drops off quickly further north.

Deubelbeiss

&&

.DISCUSSION...
Issued at 318 PM CDT Mon Apr 1 2024

The warm front has been slowing making progress northward today
and currently runs east-west from just south of Jacksonville to
just south of Paris. Despite some storms producing outflow
already and nudging front southward near SPI, expect the front to
surge northward over the next few hours to be near PIA-BMI-DNV by
6 PM.

Expect thunderstorms to increase in coverage, especially in the
vicinity of the warm front, by late afternoon. With effective
shear of +50 kts and MLCAPE of 1000-2000 J/kg south of the front,
severe storms are quite favorable. While models have storms off
and on this afternoon, the most organized (exhibiting high updraft
helicity) look to be most favored around 6 pm or later. Central
IL south of Jacksonville to Paris is currently in an Enhanced
Risk...with a Slight Risk north of that to Macomb to Bloomington
and east to the IN border. With storms likely firing in the
vicinity of the front and moving generally eastward, multiple
rounds of storms are possible over central IL late today and
tonight. Storms to the west may grow upscale into a line of storms
later in the night and push east across central IL eventually.
The hires models indicate a reasonable worst case scenario (LPMM)
being a swath of 3-4" of rain east-west across central IL centered
over Lincoln/Springfield, with locally higher amounts. This
supports a Flash Flood Watch that has been issued through 1 PM
tomorrow.

The surface low moves through the area late tonight, with another
round of showers/storms late in the morning and through the
mid afternoon hours. Expect MLCAPE of 1000-2000 J/kg and over
50 kts of deep shear once again. Currently, a Marginal Risk for
severe weather exists in the eastern counties for Tuesday ahead
of the cold front, which should clear the southeastern zones by
late afternoon. Southwest winds will be strong tomorrow ahead of
the cold front in the east as well, where a Wind Advisory may be
needed.

Tuesday night, expect the front to usher in some rather cold air,
-6C at 850 mb. The low will be in lower MI come Wednesday morning,
 with rain/snow wrapping around the low in a backside
 TROWAL...possibly bringing some light snow accumulations to the
 northern parts of central IL including the Peoria and BloNo
 areas. Have kept accumulations rather light for now, but the
 potential exists for up to an inch of snow late Tues night/early
 Wed morning. The snow combined with gusty northwest winds may
 make for significant change in the weather for the commute on
 Wednesday morning.

The wrap-around precipitation should end late Wednesday night
across the area but another chilly day is on tap for Thursday
(similar to Wednesday with highs in the mid 40s). An upper ridge
then moves into the area for Saturday, ahead of another upper low
that will move east into the plains states. Showers and storms
will return to the area for Sunday, with highs near 70 back in the
area by Monday.

Knutsvig

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 620 PM CDT Mon Apr 1 2024

The TAFs for the 00Z issuance highlight an area of showers and
thunderstorms that will intensify over the next couple of hours.
We currently see an area of light rain/showers across central IL.
But expect thunderstorms to increase in the vicinity of this area
of precipitation. Expect periods of showers and storms through the
night tonight, with the best chance for thunder coming early,
through 06Z. Will amend to add TS to TAFs later in 2-3 hours if
models and trends support TS at specific terminals. Expect IFR
conditions to return tonight as well in the areas that have
improved. Winds will pick up in the afternoon tomorrow as well,
with gusts to 30 kts possible. Will add to later TAFs as
certainty increases.

Knutsvig

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for ILZ037-038-041>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 1, 3:32 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
332 PM CDT Mon Apr 1 2024

ILZ027>031-036>038-022045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Multiple rounds of scattered thunderstorms are expected this
evening into tonight. A few of the storms will be capable of
producing hail to near quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

ILZ040>053-022045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon into tonight.
Severe weather is possible during the afternoon and evening, with
large hail and damaging wind gusts the primary risks. An isolated
tornado cannot be ruled out near and south of the I-72 corridor. In
addition, rainfall amounts of 1 to 3 inches through tonight could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

ILZ054>057-061>063-066>068-071>073-022045-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon and tonight.
Severe weather is possible, with large hail, damaging winds, and a
few tornadoes possible. In addition, rainfall amounts of 1 to 3
inches through tonight may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of severe weather is possible Tuesday, late morning
into the afternoon, with large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening into tonight.

Erwin

In the hours before

Local storm report, Apr 1, 6:56 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
656 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Rain             Taylorville Airport     39.53N 89.33W
04/01/2024  M1.51 Inch       Christian          IL   AWOS

&&

Erwin
Local storm report, Apr 1, 7:00 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
700 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             3 NW Assumption         39.55N 89.09W
04/01/2024  M1.25 Inch       Christian          IL   Public

&&

BMD
Local storm report, Apr 1, 7:50 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
750 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Rain             2 NW Lovington          39.73N 88.66W
04/01/2024  M1.56 Inch       Moultrie           IL   Mesonet

            Mesonet station WORI2 2.0 NW Lovington.

0740 PM     Rain             1 NNE Camargo           39.81N 88.16W
04/01/2024  M1.46 Inch       Douglas            IL   Mesonet

            Mesonet station 2488D Camargo.

0735 PM     Rain             1 NNE Eureka            40.73N 89.27W
04/01/2024  M1.31 Inch       Woodford           IL   Mesonet

            Mesonet station CW1740 Eureka.

0735 PM     Rain             3 NW Kirksville         39.60N 88.71W
04/01/2024  M1.14 Inch       Moultrie           IL   Mesonet

            Mesonet station FW6864 Sullivan.

&&
Local storm report, Apr 1, 7:59 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
759 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Rain             Morrisonville           39.41N 89.45W
04/01/2024  M1.09 Inch       Christian          IL   Mesonet

            Mesonet station GW3839 MORRISONVILLE.

&&
Local storm report, Apr 1, 8:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
824 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Rain             Morrisonville           39.41N 89.45W
04/01/2024  M1.74 Inch       Christian          IL   Mesonet

            Mesonet station GW3839 MORRISONVILLE.

0800 PM     Rain             2 NW Lovington          39.73N 88.66W
04/01/2024  M1.66 Inch       Moultrie           IL   Mesonet

            Mesonet station WORI2 2.0 NW Lovington.

0810 PM     Rain             1 NNE Camargo           39.81N 88.16W
04/01/2024  M1.61 Inch       Douglas            IL   Mesonet

            Mesonet station 2488D Camargo.

0815 PM     Rain             3 NW Kirksville         39.60N 88.71W
04/01/2024  M1.43 Inch       Moultrie           IL   Mesonet

            Mesonet station FW6864 Sullivan.

0800 PM     Rain             Chesterville            39.70N 88.39W
04/01/2024  M1.12 Inch       Douglas            IL   Mesonet

            Mesonet station CTVI2 1.5 NE Chesterville.

0820 PM     Rain             1 SE West Peoria        40.69N 89.62W
04/01/2024  M1.03 Inch       Peoria             IL   Mesonet

            Mesonet station AW321 PEORIA.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:00 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt, Shelby30 min
Apr 1, 7:15 PM CDTFlash Flood WarningILXMacon, Moultrie, Shelby4 hr
Apr 1, 7:35 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion25 min
Apr 2, 2:42 AM CDTWind AdvisoryILXChampaign, Clark, Coles, Cumberland, Douglas, Edgar and 1 more17 hr
Apr 2, 9:09 AM CDTRiver Flood WarningILXClay, Richland13 days
Apr 2, 10:00 AM CDTRiver Flood WarningILXFulton, Knox11 hr
Apr 2, 11:17 AM CDTFlash Flood WatchILXSangamon11 hr

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.